Breast Cancer Home > Tamoxifen and Weight Gain
Weight gain has been reported by some people taking tamoxifen, although weight loss appears to be more common. Tips for combating weight gain include eating a heart-healthy diet and getting at least 30 minutes of exercise a day. If gaining weight on tamoxifen continues to be a problem, your healthcare provider may recommend another breast cancer medication.
Does Tamoxifen Cause Weight Gain?Gaining weight is a common complaint in people taking tamoxifen citrate (Nolvadex®, Soltamox™). The side effect occurs in up to 9 percent of people taking the drug. However, even more people (up to 23 percent) reported experiencing weight loss with tamoxifen.
What If I Gain Weight While Taking Tamoxifen?If you are noticing an unexplained weight gain with tamoxifen, there are some things that you can do. Suggestions include:
- Eat a heart-healthy diet. This diet should include foods such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Get regular physical activity for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)